MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL20A
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), the patient underwent a right-side transfemoral tavr (transcatheter aortic valve replacement) procedure with a 20mm sapien 3 ultra resilia (s3ur) valve in the native aortic position.During the tavr, there was difficulty faced when inserting the esheath+ into the patient and the s3ur valve became stuck in the esheath+ at the common femoral artery due to the patient's vascular disease (calcium and tortuosity).The devices were removed as a single unit and a new system was used.A second s3ur valve was implanted successfully.Per report, there was no injury to the patient.According to pre-decontamination findings of the returned devices, the s3ur valve had a bent strut that punctured through the strain relief of the esheath+ approximately 1.25 inches from the distal strain relief.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.The event(s) reported is/are anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode(s) is not required at this time.The device was returned for evaluation and revealed the following: one bent strut at the inflow side of the crimped valve, bent strut was corrected after expanding the valve, and leaflets were wrinkled due to storage condition (prolonged crimping) during the return handling process.Per the technical summary, the instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Imaging was provided and revealed calcification and tortuosity were present in the patient's access vessel (right-side).In this case, the complaint of frame damage was confirmed based on the returned device.Available information suggests patient factors (calcification and tortuosity) and/or procedural factors (excessive device manipulation) likely contributed to the reported event.Calcification can reduce the vessel lumen diameter and may increase restriction leading to resistance.Calcification can also result in the creation of sub-optimal angles during delivery system insertion that may lead to resistance.Tortuous patient anatomy can create sub-optimal angles that can lead to non-coaxial alignment between the delivery system with crimped valve and sheath inner lumen.Additionally, excessive device manipulation or high push force can lead to the valve struts interacting with the sheath shaft and result in the strut damage at the valve inflow side.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21981838
Report Number2015691-2025-03644
Device Sequence Number11840213
Product Code NPT
UDI-Device Identifier00690103215793
UDI-Public(01)00690103215793(17)270808(11)240808
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9755RSL20A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2025
Supplement Date Received by Manufacturer06/18/2025
Initial Report FDA Received Date05/07/2025
Supplement Report FDA Received Date07/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown